The road to recovery

 After my gynaecologist told me that I had cancer, I now got an oncologist. We met with him a day or two later. He came to my room to discuss what was going to happen, he listened to my lungs and decided I needed to have the fluid drained. He told me that I needed to have chemotherapy and discussed the possible side effects, which included nausea, hair loss, fatigue, infertility, infection, immunosuppression and many more. I got a drain put into the left lung that day, thankfully I was sedated and felt nothing. This drain was awful, it was a tube coming out of my back with a tap and a small plastic bag connected. It was so painful and uncomfortable to sit and sleep with, I needed plenty of pain killers that weekend. The oncologist was still unsure of my diagnosis but said that because my cancer was stage four and aggressive, I would need to start chemo soon or else I would get very sick. Due to this he decided to treat it as an aggressive ovarian tumour until we got results. I needed three different types of chemo called Avastin, Carbo and Taxol. Chemo would be a three week cycle, I would get the all three different types on the first week and then just the Taxol on the following two weeks. Then the cycle would begin again.

 After a long and painful weekend with the drain in my right lung, I was starting to feel an improvement in my breathing and was due to start chemo on Monday. I was extremely nervous about starting chemo. Then the oncologist decided we would wait until tuesday to start as I needed another drain to remove the fluid in my right lung. My emotions were all over the place. I went down to get the next drain put in and to my surprise the doctor putting it in said he wouldn't sedate me. I broke down and cried until I was sedated, thankfully it worked and I didn't feel a thing. This was a horrible few hours as I had two drains coming out of my back and kept being brought down stairs for X-rays and heart echo's. I was so emotional and anything would set me off. Although, my spirits were lifted at the end of the day when the first drain was removed.

 Every night was as bad as the one before, I would get 3 or 4 hours sleep then wake up delusional and in need of more pain relief. Tuesday came and my bloods were too low to start chemo, I needed to have a blood transfusion to make me strong enough to start chemo. This was another dark day for me,  as I sat in my room all day and got two pints of blood injected intravenously. I was so nervous to start chemo and I kind of just wanted it over with at this stage. Starting chemo is so scary, your given a booklet of common and not so common side effects. As I was starting three different types of chemo, I was given three different booklets full of every side effect under the sun. It effects every aspect of your body; aches, joint pain, changes in taste, mouth blisters, constipation/diarrhoea and change in voice to name a few. Not to mention the danger of being allergic to this new medication.

 Wednesday came, I spent the whole day in my room getting chemo with two or three family members by my side. The chemo nurses wear big gloves and blue aprons. A red box full of medicine to be used incase of an allergic reaction is left by your side. I was given a drip of anti sickness medicine and an antihistamine. Then, in came the bag of chemo. All bags of chemo are covered by a purple plastic bag so that the nurses know what it is. I had a cry, then I let her hook me up to the chemo. It's so scary as you don't know how you'll react to this new medicine, thankfully I had no allergic reaction. I spent that whole day getting chemo from around 10am to 6pm. This whole hospital stay was my lowest point through it all. I woke up every morning and had to remember what was happening to me all over again. I felt empty, nothing could make me happy. I remember everyone buying me so many presents and constantly asking me what I wanted, all I wanted was to be healthy. I'd wake up in a horrible mood and slowly as the day went on my mood would pick up with the help of my family and friends.

 At this stage I was eager to be let out of hospital and get back to my own bed. A few days after receiving the chemo I was let out. I was supposed to be really happy to be going home but I wasn't, I was still in such a horrible mood. I didn't want to talk to anyone, this was my hardest time in hospital and I was worried that more of this horrible pain was still to come. Going home was bizarre, after 10 days in hospital it was strange to be back out into the real world. I arrived home with bags full of gifts and lots of medication. I was weaker than ever, I struggled to walk up the stairs. I had lost so much weight and I had a big huge belly, this was the first time I was able to look at myself from head to toe in the mirror. My body had changed so much, I could barely recognise myself. I was wrapped up in cotton wool by my mam as the risk of infection was high due to my low white blood cells. This meant everyone coming in needed to disinfect their hands, I couldn't be with someone who was sick, I needed to be cautious in public places and my brother had to be disinfected when he came in from school, everything was different now. But being home was great, I managed to sleep through the night for the first time in a long time. Over time my bloated stomach began to reduce, this meant the chemo was working. The picture to the right is when I began to notice a difference in my stomach.

 I went back into the hospital every week for chemo for the next two weeks, this was fine as I just went into the day ward for a few hours. To be honest I didn't have too many bad side effects from chemo. But this was until we got the test results of the exact tumour. We were invited in for a meeting with my doctor, he told me that I have a synovial sarcoma. This is an extremely vicious type of cancer meaning I needed to start a new type of chemo drug called Doxorubicin. This drug was really strong and the side effects were awful, I got this drug once every three weeks. It was red in colour and unlike the previous chemo it would be injected slowly by the nurse because it is so strong on the veins. Once again I got a leaflet about this drug and its side effects which include; hair loss, nausea and vomiting, discoloured urine, nail and skin changes, sore mouth, loss of appetite, sore eyes, changes in the way liver and kidneys work and extreme tiredness and loss of energy. It also has less common side effects of changes in the way your heart works and secondary cancer. This was terrifying to me, it read "Doxorubicin can increase the risk of developing a second cancer, usually leukaemia, years later. This is rare. But the benefits of treatment far outweigh the risk" . Starting this chemo was so scary but I had to do it. I experienced most of these side effects, this drug wiped me out. It was extremely though but I got through it and twelve weeks later here I am.
This is me in the day ward on my last day of chemo.

Comments

Popular posts from this blog

How my journey began!

About Me